Ohio, 2009

Hail in Ohio, September 28, 2009

September 28, 2009 · NWS ILN · 4 events in 3 counties and zones

Severe weather occurred during the early morning hours of September 28th. The main threat from these storms was hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe weather occurred during the early morning hours of September 28th. The main threat from these storms was hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 28, 12:02 AM EST, 43 minutes earlier.

Area forecast discussion, Sep 28, 12:02 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
102 AM EDT MON SEP 28 2009

.SYNOPSIS...
A VIGOROUS UPPER LEVEL TROUGH WILL DIG INTO THE GREAT LAKES
TONIGHT AND MONDAY...SENDING A FAST-MOVING COLD FRONT THROUGH THE
OHIO VALLEY OVERNIGHT. A TIGHT PRESSURE GRADIENT BEHIND THE COLD
FRONT WILL LEAD TO GUSTY WINDS MONDAY AND MONDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPPER LEVEL LOW TO DROP INTO THE GREAT LAKES LATE TONIGHT/EARLY
MONDAY. LATEST SFC MAP SHOWS STRONG COLD FRONT FROM CENTRAL MI
THRU NRN IL. THIS FRONT WL STRENGTHEN AND ACCELERATE AS STRONG
VORT MAX ROTATES AROUND THE AFOREMENTIONED UPR LOW. THE FRONT IS
EXPECTED TO PUSH QUICKLY ACRS ILN/S FA BETWEEN 07Z AND 11Z.

WARM AIR ADVECTION AND MOISTURE ADVECTION WL RESULT IN ELEVATED
CAPES BETWEEN 400-800 J/KG LATER TONIGHT. THIS INSTBY COMBINED
WITH FORCING ALONG THE FRONT IS EXPECTED TO RESULT IN A NARROW
RIBBON OF CONVECTION. HAVE CONTD PREV FCST TIMING AND POPS WITH
CONVECTION MOVING INTO THE I-75 CORRIDOR BETWEEN 07Z AND 08Z...
AND EXITING THE CWA INTO EASTERN OHIO AROUND 11Z.

850 MB WINDS ARE EXPECTED TO INCREASE TO 50-55 KT WHICH MAY MIX
DOWN TO THE SURFACE ASSOCIATED WITH HEAVIER DOWN DRAFTS. A LIMITING
FACTOR FOR DAMAGING WINDS IS A RATHER SIGNIFICANT LOW LEVEL
INVERSION.

POST FRONTAL 850 MB WINDS OF 40-45 KT COMBINED WITH STRONG CAA
WILL LIKELY RESULT IN WIND GUSTS IN EXCESS OF 40 MPH BEHIND THE
FRONT. WITH THE BEST CHANCE FOR 40KT+ GUSTS ACROSS THE NORTHERN
CWA...HAVE CONTD A WIND ADVISORY STARTING AT 5 AM AS THE FRONT
MOVES THROUGH THE AREA.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
FRONT WILL QUICKLY MOVE EAST OF THE REGION ON MONDAY
MORNING...WITH STRONG CAA AND SUBSIDENCE BRINGING A QUICK END TO
PRECIP AFTER FRONT MOVES THROUGH. CAA WILL CONTINUE THROUGH THE
DAY...WHICH WILL ALLOW FOR NEAR VERTICAL LOW-LEVEL THETA PROFILES
AND GOOD SET UP FOR MOMENTUM TRANSFER OF 850-HPA WINDS DOWN TO
THE SFC. MODELS DECREASE THE LOW LEVEL WINDS THROUGH THE DAY...SO
SFC WIND GUSTS WILL LIKELY BE NEAR OR JUST BELOW ADVY CRITERIA
THROUGH THE EVENING. KEPT WIND ADVY GOING ACROSS THE NORTHERN CWA
THROUGH THE DAY...SINCE STRONGER GFS SOLN SUGGESTS WINDS MAY
OCCASIONALLY MEET 40KT CRITERIA ACROSS THIS AREA. CYCLONIC FLOW
AROUND GREAT LAKES UPPER LOW WILL BRING A STRATOCUMULUS DECK INTO
THE NORTHERN HALF OF THE CWA THROUGH THE DAY. WITH THE CLOUDS AND
CAA...TRENDED A FEW DEGS BELOW COOLER MAV GUIDANCE FOR MAX TEMPS
ESPECIALLY ACROSS THE NORTH.

GUSTS MAY CONTINUE INTO MONDAY EVENING AS LOW-LEVEL COLD AIR
ADVECTION WILL CONTINUE INTO EARLY TUES MORNING...AND 850 HPA
WINDS WILL INCREASE SLIGHTLY. A WEAK MIDLEVEL IMPULSE AND WARMER
850 HPA TEMPS WILL ROTATE THROUGH THE REGION AFTER
MIDNIGHT...WHICH WILL ACT TO SHRINK THE MIXING LAYER AND BRING
GUSTS DOWN INTO THE 20-35 MPH RANGE AFTER MIDNIGHT. THIS
DISTURBANCE MAY BRING A FEW SHOWERS ACROSS THE NORTHERN CWA MONDAY
NIGHT AND TUES. CONTINUED TO TREND BELOW MOS GUIDANCE FOR TEMPS ON
TUES WITH 850 HPA TEMPS FALLING TO NEAR 4 DEG C AND LOW LEVEL
CLOUDS FORECAST TO INCREASE. HIGH PRESSURE WILL BUILD IN FROM THE
WEST LATE TUES NIGHT AND SHOULD ACT TO ERODE CLOUDS FROM WEST TO
EAST OVERNIGHT TUES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL SHIFT SLOWLY EAST INTO
THE AREA WEDNESDAY INTO THURSDAY. HOWEVER...LOW LEVEL FLOW DOES NOT
BEGIN TO BACK AROUND TO THE WEST UNTIL WEDNESDAY NIGHT SO THINK WE
COULD SEE SOME LINGERING CLOUDS INTO WEDNESDAY....PARTICULARLY
ACROSS NORTHEAST PORTIONS OF THE FA. OTHERWISE...EXPECT MAINLY CLEAR
SKIES THROUGH THURSDAY AS DRY AIRMASS SETTLES INTO THE AREA. THIS
SHOULD LEAD TO DECENT RADIATIONAL COOLING WEDNESDAY NIGHT AND THEN
A BIT OF A WARM UP FOR THURSDAY. WITH THE SURFACE RIDGE AXIS
CENTERED OVER WESTERN PORTIONS OF OUR FA AT 12Z THURSDAY...WILL
UNDERCUT GUIDANCE SOME FOR LOWS WEDNESDAY NIGHT.

THE 12Z GFS HAS TRENDED A LITTLE FASTER WITH APPROACH OF NEXT
FRONTAL SYSTEM AND IS NOW MORE IN LINE WITH THE 12Z GEM AND 00Z
ECMWF. THIS SHOULD LEAD TO INCREASING CLOUDS LATE THURSDAY NIGHT
WITH A CHANCE OF PCPN OVERSPREADING THE AREA FROM THE WEST THROUGH
THE DAY ON FRIDAY. THINK THE GFS MAY BE UNDERDOING THE INSTABILITY
AHEAD OF THE FRONT ON FRIDAY SO WILL HANG ON TO A MENTION OF THUNDER
INTO FRIDAY NIGHT. UPPER LEVEL LOW WILL THEN PIVOT UP INTO THE GREAT
LAKES REGION SATURDAY AND SUNDAY. THIS SHOULD LEAD TO SLIGHTLY
COOLER TEMPERATURES NEXT WEEKEND ALONG WITH A CHANCE OF A FEW
SHOWERS.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
UPPER LEVEL ENERGY WL CARVE OUT AN UPR LOW OVER THE THE UPPER MS
VLY. STRONG LEAD S/W TO ROTATE AROUND THIS LOW THRU THE SRN GREAT
LAKES AND OHIO VALLEY EARLY THIS MORNING. STRONG SFC COLD FRONT
TO SWEEP THRU THE TAF SITES BETWEEN 09Z AND 12Z. ELEVATED
INSTABILITY INDICATED WITH A PARCEL LIFTED FROM 850 MB YIELDING
CAPES OF 400 TO 800 J/KG. EXPECT A THIN RIBBON OF SHOWERS WITH
EMBEDDED THUNDER IN THE VICINITY OF THE FRONT EARLY THIS MORNING.
MAIN WEATHER PROBLEM WILL BE STRONG WINDS GUSTING TO 30 KNOTS OR
MORE WITH THE FRONTAL PASSAGE. IN STRONG LOW LEVEL CAA PATTERN
EXPECT THESE STRONG WINDS TO CONTINUE DURING THE DAY ON MONDAY
WITH VFR CIGS. WINDS WILL DIMINISH SOME AFTER 00Z WITH DIURNAL
COOLING. HOWEVER...OCCASIONAL GUSTS BETWEEN 20 AND 25 KNOTS CAN
STILL BE EXPECTED OVERNIGHT.

OUTLOOK...MVFR CIGS POSSIBLE TUESDAY AND TUESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 2 AM EDT TUESDAY
     FOR OHZ026-034-035-042>046-051>056-060>062.
KY...NONE.
IN...WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 2 AM EDT TUESDAY
     FOR INZ050-058-059.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...HAWBLITZEL
LONG TERM...JGL
AVIATION...HICKMAN
Hazardous weather outlook, Sep 27, 11:38 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1238 AM EDT MON SEP 28 2009

INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-290445-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
1238 AM EDT MON SEP 28 2009

...SEVERE THUNDERSTORM WATCH 747 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
...WIND ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO 2 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI
VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ066-073>075-KYZ091>093-OHZ070>072-077-078-290445-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-KENTON-CAMPBELL-BUTLER-WARREN-
CLINTON-HAMILTON-CLERMONT-
1238 AM EDT MON SEP 28 2009

...SEVERE THUNDERSTORM WATCH 747 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ080-KYZ089-090-094>100-OHZ063>065-073-074-079>082-088-290445-
SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1238 AM EDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. A FEW
THUNDERSTORMS ALONG THE FRONT MAY REACH SEVERE LIMITS. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

OHZ045-046-054>056-290445-
UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-
1238 AM EDT MON SEP 28 2009

...WIND ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO 2 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. A FEW
THUNDERSTORMS ALONG THE FRONT MAY REACH SEVERE LIMITS. THE PRIMARY
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 28, 12:22 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
122 AM EDT MON SEP 28 2009

OHZ034-035-280545-
AUGLAIZE OH-MERCER OH-
122 AM EDT MON SEP 28 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER AND EXTREME
SOUTHWESTERN AUGLAIZE COUNTIES THROUGH 145 AM EDT...

AT 120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 13 MILES WEST OF FORT RECOVERY...MOVING
EAST AT 50 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
FORT RECOVERY...ST. HENRY...COLDWATER AND CELINA.

IN ADDITION...WABASH...CARTHAGENA...MARIA STEIN...NEPTUNE...EGYPT...
MONTEZUMA AND CHICKASAW ARE NEAR THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Northern Indiana radar (KIWX), 133 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Mercer

When
September 28, 12:45 AM EST to 12:48 AM EST
Where
Mercer County, 5 mi W of St Henry
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.420, -84.725

Hail, Auglaize

When
September 28, 1:00 AM EST to 1:05 AM EST
Where
Auglaize County, New Bremen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.430, -84.380

Hail, Shelby

When
September 28, 1:07 AM EST to 1:12 AM EST
Where
Shelby County, 4 mi NW of Anna to Botkins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.441, -84.224

Hail, Shelby

When
September 28, 1:15 AM EST to 1:20 AM EST
Where
Shelby County, Jackson Center
Measured
1.25 in hail
Reported by
Public
Coordinates
40.430, -84.030

Hail ranged in size from one inch to one and a quarter inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193703, 193704, 193710, 193713.